Thunderstorm Wind, Linn
- When
- May 4, 3:15 PM CST
- Where
- Linn County, Cedar Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 42.000, -91.650
18 inch limb on house
Several rounds of thunderstorms struck Eastern Iowa, far Northeast Missouri, and Nothern Illinois from mid afternoon through midnight. A wake low developed behind one line of storms and produced an extended period of wind over 43 knots (50 mph) across parts of Eastern Iowa and Northwest Illinois resulting in power outages and tree limbs down.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Several rounds of thunderstorms struck Eastern Iowa, far Northeast Missouri, and Nothern Illinois from mid afternoon through midnight. A wake low developed behind one line of storms and produced an extended period of wind over 43 knots (50 mph) across parts of Eastern Iowa and Northwest Illinois resulting in power outages and tree limbs down. In Southeast Iowa and West Central Illinois, thunderstorms trained over the same area producing mainly nuisance flooding. In Henderson County Illinois, Illinois Route 94 and numerous other roads were closed due to high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 4, 2:50 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TO ADD HYDRO INFORMATION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 350 PM CDT SUN MAY 4 2003 MORE CONCENTRATED BAND OF RAIN AND THUNDER EXITING NORTH/EAST BUT CONTINUED SCATTERED DEVELOPMENT OBSERVED WITH CWA IN ZONE OF STRONG LIFT WITH H85 FRONT TO OUR SOUTH. 19Z SURFACE ANALYSIS SHOWS LOW PRESSURE NEAR CONCORDIA KS AT 988MB AND FALLING...WHICH IS 1-3 MBS DEEPER THAN MODELS. WARM FRONT EXTENDS FROM THE LOW ACROSS SOUTHWEST MO INTO NORTHEAST AR...WHILE DRYLINE EXTENDS FROM CENTRAL KS INTO CENTRAL OK. INGREDIENTS COMING TOGETHER NOW FOR SEVERE WX OUTBREAK IN THE MIDSECTION OF THE COUNTY...AS ENERGY LIFTS OUT OF THE ROCKIES. REGIONAL RADARS SHOW INCREASE IN CONVECTION TO OUR WEST AND SOUTH. GENERALLY FOLLOWED BLEND OF ETA AND UKMET IN SHORT TERM AS THEY HAD THE BEST HANDLE ON SURFACE LOW IN THE PLAINS. THE SURFACE LOW IS EXPECTED TO LIFT NORTHEAST AND BE POSITIONED IN THE VICINITY OF WATERLOO IA 12Z MON. ETA AND UKMET SUGGEST TRIPLE POINT WILL PASS ROUGHLY FROM SOUTH OF CEDAR RAPIDS TO NEAR FREEPORT IN ABOUT THE 09Z-15Z TIMEFRAME...THUS EXPECT BULK OF ANY SEVERE WX SOUTH OF THIS AXIS. THINKING ANY SEVERE THREAT THIS EVENING WILL BE MAINLY LARGE HAIL IN THE SOUTH...THOUGH SOMEWHAT ISOLATED. INGREDIENTS LOOK TO COME TOGETHER LATE THIS EVE AND OVERNIGHT FOR BETTER SEVERE POTENTIAL...THOUGH CLIMO WORKING AGAINST IT. NONETHELESS...ANTICIPATE A SQUALL LINE RACING E/NE ACROSS AT LEAST THE SOUTHERN 2/3RDS OF CWA WITH DAMAGING WINDS AND LARGE HAIL. TORNADO THREAT DIMINISHING AS CLOUDS AND PCPN HAVE KEPT WARM FRONT AND BEST INSTABILITY FURTHER SOUTH. FLOODING IS SOMEWHAT OF A CONCERN...BUT MAINLY FOR THOSE AREAS WHICH WERE HIT HARD ON WED (LOUISA...MERCER...HENRY...BUREAU AND PUTNAM). ALTHOUGH CAN/T RULE OUT SOME MINOR FLOODING ELSEWHERE...BUT ACTIVITY SHOULD BE MOVING FAST ENOUGH TO PRECLUDE WIDESPREAD PROBLEMS THUS...WILL HOLD OFF ON ANY HIGHLIGHTS AND CONTINUE MENTION OF HEAVY RAIN. DRY SLOT WITH SURGE OF WARMER AIR STILL LOOKS TO ROTATE UP ACROSS MUCH OF CWA LATE TONIGHT AND MON MORNING...IN WAKE OF CONVECTION. THUS...EXPECT TEMPS TO SLOWLY CLIMB TONIGHT WITH NICE WARMUP ON MONDAY WITH SOME LOCATIONS SOUTH/EAST PUSHING 80 DEGS. MODEL SOUNDINGS SHOW UNSTABLE ATMOSPHERE WITH LI/S PUSHING -3 TO -5 IN THE AFTERNOON AND CAPES ON ORDER OF 1500-2000 J/KG. TRIGGER APPEARS TO BE LACKING OVER MUCH OF AREA THOUGH WITH SURFACE CONVERGENCE NIL. NORTHERN ZONES WILL BE ON THE EDGE OF A VORT ROTATING AROUND UPPER LOW OVER MN...WHICH COULD BE ENOUGH TO TRIGGER SCATTERED CONVECTION ALONG AND NORTH OF I 80. WILL GO WITH CHC POPS ALONG AND NORTH OF I 80 WITH HIGHEST POPS NORTH OF HIGHWAY 30. JUST SLIGHT CHC POPS SOUTH. ANY CONVECTION THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. STEEP LAPSE RATES AND MIXING SUPPORT BREEZY/WINDY CONDITIONS AS WELL. THEREAFTER...IT APPEARS THE WX WILL BE QUIETING DOWN WITH ONLY CONCERNS BEING CLOUD COVER AND LOW PCPN CHCS AS UPPER LOW TO OUR NORTH SLOSHES MOISTURE BACK INTO PORTIONS OF THE CWA. EXTENDED (THU-SUN)... GENERALLY ACTIVE PERIOD. FRONTAL ZONE PROGGED TO OUR SOUTH EARLY IN EXTENDED. SOUTHWEST UPPER FLOW WILL SEND SEVERAL DISTURBANCES INTO THE MID MISSISSIPPI VALLEY. LLVL E/NE FLOW WILL MAKE TIMING PCPN TRICKY...AS TYPICALLY IT TAKES LONGER TO SATURATE IN THIS FLOW REGIME. EXPECT MAINLY RAIN WITH COOLER...MORE STABLE AIR IN PLACE. UNDERCUT MEX GUIDANCE ON TEMPS WITH CLOUDS AND LLVL E/NE WINDS. BROUGHT A BREAK IN THE PCPN ON FRI...BEFORE NEXT DISTURBANCE INTERACTS WITH FRONTAL ZONE TO OUR SOUTH WITH CHANCE OF RAIN ONCE OVER THE WEEKEND. CONTINUED GENERALLY BELOW MEX GUIDANCE ON MAXES INTO SAT...THEN AT OR ABOVE ON SUNDAY WITH SUGGESTIONS OF FRONT LIFTING THROUGH...THOUGH CONFIDENCE ON THIS HAPPENING IS QUITE LOW. DVN... IA...NONE IL...NONE. MO...NONE. 05
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 600 AM CDT SUN MAY 4 2003 ...SEVERE WEATHER LIKELY FOR PORTIONS OF THE AREA TODAY AND AGAIN TONIGHT...A POTENTIAL FOR A FEW TORNADOES BY THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE INTO THE WESTERN HIGH PLAINS TODAY. THIS SYSTEM HAS ALREADY IGNITED THUNDERSTORMS OVER THE EAST CENTRAL PLAINS AND MISSOURI OVERNIGHT...AND SOME OF THESE STORMS WILL PUSH INTO SOUTHEAST IOWA...AND NORTHEAST MISSOURI THIS MORNING. THE STRONGER STORMS COULD PRODUCE HAIL UP TO AN INCH AND A HALF IN DIAMETER IN THESE AREAS THROUGH 11 AM. AS THIS ACTIVITY MOVES EAST AND NORTHEAST INTO MORE STABLE AIR ACROSS THE REST OF THE AREA BY MIDDAY AND EARLY AFTERNOON...IT SHOULD WEAKEN INTO A MORE OF A RAIN...MODERATE TO LOCALLY HEAVY...WITH PERHAPS SOME EMBEDDED THUNDER THREAT. AS A DEVELOPING SURFACE LOW STRENGTHENS OVER THE CENTRAL PLAINS TODAY AND INCREASES THE PRESSURE GRADIENT OVER THE AREA...A BRISK SOUTHEAST WIND WILL GUST TO OVER 30 MPH BY THIS AFTERNOON. A SOUTHERLY FLOW OF AIR AT AROUND 5000 FEET WILL INCREASE SUBSTANTIALLY TODAY OVER THE AREA TO AROUND 70 MPH AND FEED MORE UNSTABLE AIR UP OVER THE AREA. THIS WILL CREATE CONDITIONS OVER THE AREA SUCH THAT MORE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. MOST OF THE AREA WILL BE AT RISK FROM MID AFTERNOON ON FROM THESE STORMS. AGAIN...LARGE HAIL FROM PENNY TO QUARTER SIZE WILL BE THE PRIMARY THREAT. THE POTENTIAL WILL ALSO EXIST FOR HEAVY RAINFALL FROM SIGOURNEY...TO SOUTH OF MONMOUTH WITH LOCALIZED AMOUNTS OF 1 TO 1.5 INCHES. THIS EVENING IS SHAPING UP TO BE QUITE STORMY...WITH AN OUTBREAK OF SEVERE THUNDERSTORMS LOOKING LIKELY AS A STRONG AND WRAPPED UP WARM FRONT PUSHES UP OUT OF MISSOURI AND ACROSS SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. SUFFICIENT SHEAR AND INSTABILITY ALONG THE WARM FRONT WILL RESULT IN THE POTENTIAL FOR SUPERCELLS...CONTAINING LARGE HAIL...DAMAGING WINDS AND POSSIBLY A FEW TORNADOES. HAIL UP TO GOLFBALL SIZE...DAMAGING WINDS TO 75 MPH...AND A FEW TORNADOES WITH A STRENGTH RATING UP TO F3 STATUS WILL BE POSSIBLE THIS EVENING...MAINLY ALONG AND SOUTH OF HIGHWAY 34 (FAIRFIELD IOWA TO SOUTH OF MONMOUTH ILLINOIS). NORTH OF HIGHWAY 34 THE MAIN THREAT WILL BE LARGE HAIL FROM PENNY TO QUARTER SIZE. HOWEVER...THE WARM FRONT AT THE SURFACE IS EXPECTED TO LIFT SLOWLY NORTH TO NEAR THE INTERSTATE 80 CORRIDOR OVERNIGHT...BRINGING THE RISK FOR SUPERCELLS WITH IT. LATEST INDICATIONS SUGGEST THIS LATE NIGHT SUPERCELL THREAT MIGHT REACH A LINE FROM WILLIAMSBURG...TO JUST SOUTH OF THE QUAD CITIES BY 1 AM. AT THIS TIME OF NIGHT...THERE WILL BE A DIMINISHED THREAT FOR TORNADIC ACTIVITY...BUT THE RISK FOR LARGE HAIL AND DAMAGING WIND GUSTS WILL STILL EXIST. BY MIDNIGHT...SOME OF THE EARLIER SUPERCELLS AROUND THE ROUTE 34 CORRIDOR MAY BE CONSOLIDATED INTO A SQUALL LINE AND PRODUCING A STRAIGHT LINE WIND THREAT ACROSS WEST CENTRAL ILLINOIS. ANOTHER FACTOR TO CONSIDER IS THE RISK FOR SOME FLASH FLOODING. RECENT HEAVY RAINS HAVE MOISTENED SOILS CONSIDERABLY...THEREFORE ANY ADDITIONAL HEAVY RAIN COULD RESULT IN RAPID RUNOFF...QUICKLY FILLING SMALL STREAMS AND CREEKS. MANY CREEKS AND STREAMS IN LOUISA... MERCER...HENRY...BUREAU AND PUTNAM COUNTIES ARE RUNNING AT OR JUST BELOW BANKFULL...THEREFORE THESE COUNTIES ARE MOST AT RISK FOR SEEING FLOODING PROBLEMS. IN ADDITION...HEAVY RAINS WILL LIKELY CAUSE RISES ON AREA RIVERS EARLY NEXT WEEK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE LARGE AND SLOW MOVING STORM SYSTEM WILL THEN SHIFT ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON MONDAY. THIS SYSTEM WILL BE CLOSE ENOUGH TO THE AREA TO POSSIBLY PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS IN UNSTABLE CONDITIONS THAT WILL DEVELOP BY MONDAY AFTERNOON. THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO PRODUCE HAIL LARGE ENOUGH TO BE CONSIDERED SEVERE...AND SOME LOCALIZED DOWNBURSTS TO 60 MPH. EMERGENCY MANAGERS AND SPOTTERS SHOULD STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND AGAIN TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. && UPCOMING SPOTTER TRAINING CLASSES: May 6, 2003: Training - Chadwick, IL - 7 pm Severe weather and tornado spotter training will be conducted in Chadwick, Illinois (Carroll County) at the fire department at 7 pm. This will be a free 2 hour class. For additional information, contact county ESDA coordinator Greg Miller. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn 12
The Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
1 thunderstorm wind, 1 high wind. Local standard time, as filed.
18 inch limb on house
Numerous limbs down in Clinton
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360366, 5360367.